Alert archive / Pennsylvania / River Flood Warnings in 2019

River Flood Warning 2, NWS State College, PA

January 24, 2019Lebanon County, Schuylkill County, Pennsylvania

NWS State College, PA issued this river flood warning at Jan 24, 2019, 9:40 PM EST for Lebanon County, Schuylkill County, Pennsylvania. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jan 24, 2019, 9:40 PM EST (02:40 UTC)
Expired
Jan 25, 2019, 9:15 AM EST
In force
12 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lebanon County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 136 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek at Harper Tavern (HTVP1).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

786 
WGUS41 KCTP 250240
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
940 PM EST Thu Jan 24 2019

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek At Harper Tavern

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later tonight.

&&

PAC075-107-251415-
/O.NEW.KCTP.FL.W.0002.190125T0240Z-190125T1415Z/
/HTVP1.1.ER.190125T0236Z.190125T0600Z.190125T0815Z.NO/
940 PM EST Thu Jan 24 2019

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek At Harper Tavern
* until Friday morning...Or until the warning is cancelled.
* At 9 PM Thursday the stage was...8.99 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by tonight and 
  crest near 9.3 feet by after midnight tonight.  The river will fall
  below flood stage by early tomorrow morning.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$
1 follow-up statement
794 
WGUS81 KCTP 250821
FLSCTP
Flood Statement 
National Weather Service State College PA
321 AM EST Fri Jan 25 2019

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Yellow Breeches Creek Near Camp Hill
  Swatara Creek At Harper Tavern

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

This will be the final update to this product.

&&

PAC075-107-250851-
/O.CAN.KCTP.FL.W.0002.000000T0000Z-190125T1415Z/
/HTVP1.1.ER.190125T0245Z.190125T0501Z.190125T0716Z.NO/
321 AM EST Fri Jan 25 2019

The Flood Warning is cancelled for
  The Swatara Creek At Harper Tavern.
* At 3 AM Friday the stage was 8.9 feet and falling.
* The river fell below flood stage at 2 AM Friday.
* Flood stage is 9.0 feet.
* The river will continue falling to 4.0 feet by Sunday morning.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC041-133-250851-
/O.CAN.KCTP.FL.W.0001.000000T0000Z-190125T2000Z/
/CPHP1.1.ER.190124T1925Z.190125T0146Z.190125T0618Z.UU/
321 AM EST Fri Jan 25 2019

The Flood Warning is cancelled for
  The Yellow Breeches Creek Near Camp Hill.
* At 3 AM Friday the stage was 6.6 feet and falling.
* The river fell below flood stage at 1 AM Friday.
* Flood stage is 7.0 feet.
* The river will continue falling to 3.8 feet by Sunday morning.
* At 7.0 feet...Low lying areas in the Green Lane Farms development 
  on the right bank of Yellow Breeches Creek begin to flood. A mobile
  home park near Williams Grove is also affected by high water.

&&

LAT...LON 4023 7686 4023 7685 4016 7689 4015 7693
      4018 7695 4023 7692 4023 7689   

$$

Martin

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jan 24, 8:56 PM EST, 44 minutes earlier.

Area forecast discussion, Jan 24, 8:56 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
856 PM EST Thu Jan 24 2019

.SYNOPSIS...
A deep upper level trough will dominate the weather pattern
this weekend through the middle of next week. Expect several
days of below normal temperatures. A pair of surface lows are
forecast to track up the east side of this trough, passing west
of Pennsylvania Sunday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Widespread strato cu and still deep, albeit weak, cold advection
to come overnight will continue to support persistent flurries
and increasing coverage and intensity of snow showers
overnight...mainly across the NW Mtns and Laurel Highlands.

Shortwave advancing through the eastern part of the broad
longwave trough axis over the Miss Valley was located from the
Upper Glakes to the Lower Ohio River Valley at 0130Z Friday, and
will help the seeder feeder process late tonight as it brings
increasing thickness to the strato cu topped by some
altostratus.

Increased pops for snow showers across the higher terrain of
Western PA and will bring occasional flurries into the Central
Ridge and Valley Region after 04Z as the primary area of Vort
Advection arrives and practically the entire 3 kft depth
occupied by the stratocu falls within the primary DGZ of -12 to
-18C. This thermal profile is a slam dunk for additional light
accums of an inch or two across the mtns near and to the west of
the route 219 corridor with a flurries bringing a coating to
perhaps 0.5 inches near and just to the NW of the I-99/RT 200
corridor.

Wind gusts and deepest vertical mixing beneath the approaching,
descending, thermally direct left entrance region of a strong,
SWRLY 160 kt jet max will be strongest across the srn tier (and
specifically the Lower Susq Valley where gusts of 25 to 30 kts
will be common overnight, Gusts elsewhere will top out in the
lower 20kt range.

Min temps early Friday will vary from the mid/upper teens across
the Northern and Western Mtns, to the mid 20s in the Lower Susq
Valley.

Wind chill will range from the single digits across the Mtns to
around 20F in the Lower Susq. A few of the ridge tops across the
north and west will see the wind chill dip to zero.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A minor short wave moves over Fri, and could expand the clouds
to the east a bit and make flurries in the C mtns. Otherwise any
snow showers will be confined to the usual upslope suspects.
Even most of the lake effect will stay to our north. The WSW
off-lake fetch usually takes all the snow up into wrn NY. Will
still mention a little light snow in far NW Warren Co. Maxes
will not be much higher than morning lows.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Medium range guidance is in relatively good agreement, all of
which indicates an anomalous upper trough over the Mississippi
Valley this weekend through the middle of next week. A pair of
surface lows riding up the east side of this trough are progged
to track west of Pennsylvania Sunday and Tuesday. The first
system could produce a bit of very light snow Sunday. The
second, more potent low appears likely to produce a wintry mix
across the region Tuesday.

00Z GEFS plumes indicate the likelihood of below normal
temperatures through the forecast period with brief moderation
Sunday and Tuesday in the warm advection ahead of the lows
tracking west of Pa. Latest ECENS and NAEFS indicate the upper
trough axis will shift east by Wednesday, allowing arctic air
to flow into the region. ECENS 850 temps are near -20C the
second half of next week, indicating daytime highs in the teens
over much of central Pa.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Only ocnl SHSN are expected for the rest of the night in JST
and BFD. The rain has pushed to the east, and temps are
dropping. Icing of ground surfaces is possible as temps are
dropping and most surfaces are currently wet. Winds will be
gusty across the S. Directional shear is present at times into
the weekend, so lake effect snow showers and poor conditions
will be likely not much further east than BFD and JST.

Outlook...

Fri...MVFR/VFR with scattered snow showers and gusty NW winds
NW and central, mainly VFR SE.

Sat-Mon...VFR SE, MVFR clouds/ocnl IFR in SCT SHSN NW.

Tue...IFR poss areawide with ZR/SN poss early, then rain.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Fitzgerald/Gartner
AVIATION...Dangelo
Hazardous weather outlook, Jan 24, 9:22 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
922 PM EST Thu Jan 24 2019

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-260230-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
922 PM EST Thu Jan 24 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-017-024-033-260230-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-
922 PM EST Thu Jan 24 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Frequent snow showers will bring an additional 1 to 2 inches in many
locations overnight. Some of the highest ridges of the Laurel
Highlands and portions of the Warren County snowbelt could see up to
3 inches of new snow by late Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lambert

In the hours before

Local storm report, Jan 24, 6:27 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       MONTANDON               40.96N  76.86W
01/24/2019  M2.93 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1900348

COLBERT
Local storm report, Jan 24, 6:40 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
640 PM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HEAVY RAIN       STATE COLLEGE           40.79N  77.86W
01/24/2019  M1.34 INCH       CENTRE             PA   PUBLIC

&&

EVENT NUMBER CTP1900349

COLBERT
Local storm report, Jan 24, 6:46 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
646 PM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       VALLEY GREEN            40.16N  76.79W
01/24/2019  M1.34 INCH       YORK               PA   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

EVENT NUMBER CTP1900350

COLBERT
Local storm report, Jan 24, 6:54 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 PM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       MONTANDON               40.96N  76.86W
01/24/2019  E1.35 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

&&

CORRECTED EVENT

EVENT NUMBER CTP1900348

COLBERT
Local storm report, Jan 24, 7:00 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HEAVY RAIN       CLEARFIELD AIRPORT      41.05N  78.41W
01/24/2019  M1.27 INCH       CLEARFIELD         PA   ASOS

            STORM TOTAL RAINFALL.

&&

EVENT NUMBER CTP1900351

COLBERT
Local storm report, Jan 24, 7:05 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       CAPITAL CITY AIRPORT    40.22N  76.85W
01/24/2019  M1.25 INCH       YORK               PA   ASOS

&&

EVENT NUMBER CTP1900352

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 8:58 AM ESTSpecial Weather StatementCTPClearfield62 min
Jan 25, 9:25 AM ESTSpecial Weather StatementCTPBlair, Cambria35 min
Jan 25, 9:40 AM ESTSnow Squall WarningCTPBlair, Cambria, Huntingdon35 min

Nearby

River Flood Warnings in Pennsylvania, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.